Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 6
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Chang, Kungching Qi, Liqun and Zhang, Tan 2013. A survey on the spectral theory of nonnegative tensors. Numerical Linear Algebra with Applications, Vol. 20, Issue. 6, p. 891.

    Chodrow, Philip Franks, Cole and Lins, Brian 2013. Upper and lower bounds for the iterates of order-preserving homogeneous maps on cones. Linear Algebra and its Applications, Vol. 439, Issue. 4, p. 999.

    Friedland, S. Gaubert, S. and Han, L. 2013. Perron–Frobenius theorem for nonnegative multilinear forms and extensions. Linear Algebra and its Applications, Vol. 438, Issue. 2, p. 738.

    AKIAN, MARIANNE GAUBERT, STÉPHANE and GUTERMAN, ALEXANDER 2012. TROPICAL POLYHEDRA ARE EQUIVALENT TO MEAN PAYOFF GAMES. International Journal of Algebra and Computation, Vol. 22, Issue. 01, p. 1250001.

    GAUBERT, STÉPHANE and VIGERAL, GUILLAUME 2012. A maximin characterisation of the escape rate of non-expansive mappings in metrically convex spaces. Mathematical Proceedings of the Cambridge Philosophical Society, Vol. 152, Issue. 02, p. 341.

    Lins, Brian and Nussbaum, Roger 2008. Denjoy–Wolff theorems, Hilbert metric nonexpansive maps and reproduction–decimation operators. Journal of Functional Analysis, Vol. 254, Issue. 9, p. 2365.

  • Proceedings of the Royal Society of Edinburgh: Section A Mathematics, Volume 133, Issue 1
  • February 2003, pp. 35-59

Extension of order-preserving maps on a cone

  • Andrew D. Burbanks (a1), Roger D. Nussbaum (a2) and Colin T. Sparrow (a3)
  • DOI:
  • Published online: 12 July 2007

We examine the problem of extending, in a natural way, order-preserving maps that are defined on the interior of a closed cone K1 (taking values in another closed cone K2) to the whole of K1.

We give conditions, in considerable generality (for cones in both finite- and infinite-dimensional spaces), under which a natural extension exists and is continuous. We also give weaker conditions under which the extension is upper semi-continuous.

Maps f defined on the interior of the non-negative cone K in RN, which are both homogeneous of degree 1 and order preserving, are non-expanding in the Thompson metric, and hence continuous. As a corollary of our main results, we deduce that all such maps have a homogeneous order-preserving continuous extension to the whole cone. It follows that such an extension must have at least one eigenvector in K – {0}. In the case where the cycle time χ(f) of the original map does not exist, such eigenvectors must lie in ∂K – {0}.

We conclude with some discussions and applications to operator-valued means. We also extend our results to an ‘intermediate’ situation, which arises in some important application areas, particularly in the construction of diffusions on certain fractals via maps defined on the interior of cones of Dirichlet forms.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Proceedings of the Royal Society of Edinburgh Section A: Mathematics
  • ISSN: 0308-2105
  • EISSN: 1473-7124
  • URL: /core/journals/proceedings-of-the-royal-society-of-edinburgh-section-a-mathematics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *